On July 25, 2022, the U.S. Food and Drug Administration (FDA) reported Baxter Healthcare Corporation’s recall of the Abacus order entry and calculation software because of a printing error that could cause final bag labels for compounded mixtures to be incorrect. FDA identified it as a class I recall, the most serious type of recall, where use of the software may cause serious injuries or death.
Baxter Healthcare Corporation received five reports from customers experiencing the software issue, none of which were associated with injuries or deaths. The recall affects nine devices (three versions of the software with three configurations) and 1,114 customers. The software was distributed from May 20, 2013– September 20, 2019. For a list of recalled product codes, see FDA’s medical device database.
The issue can occur if a user unintentionally or incorrectly modifies a label template. If final printed bag labels for compounded medicine are incorrect, administering the wrong dose or wrong type of medication can cause serious harm, especially for high-risk patients.
FDA reported that Baxter Healthcare Corporation notified customers by letter in June 2022 that it will perform a software upgrade on Abacus to remove the ability to change label templates. Customers were instructed to acknowledge receiving the letter on the Baxter Healthcare Corporation customer portal.
Until the software is upgraded, Baxter Healthcare Corporation recommended:
- Following the instructions in the software user guide and configuration guide to create an order.
- Having a pharmacist review orders.
- Including pharmacy checks and nursing checks during the compounding process.
- Refraining from making updates to bag label templates.
- Contacting Baxter Technical Service to make necessary changes to label templates.
- Informing any facility that uses the product about the issue.
Customers with questions about the recall can contact Baxter Technical Service at 800-678-2292 Monday–Friday, from 8 am–7 pm EST.
Healthcare professionals and consumers should report any adverse reactions or quality problems they experienced using the product to MedWatch, FDA’s Safety Information and Adverse Event Reporting Program.